Sunday, September 14, 2008

general update and asprin?

In a stroke of genius, about a month ago I stopped taking my Ketotifen, as I was certain it was doing nothing for me...and at first my cessation of the drug and the lack of side effects seemed to prove me right. Then suddenly I was flushing, my blood pressure was dropping (i have a blood pressure cuff at home) and I felt terrible. I grudgingly went back on the Ketotifen, and surprise surprise, I felt somewhat better.

One thing I have not had a reprieve from, pretty much ever, is the soul crushing fatigue. Now I feel this is a two pronged issue.

1. like it or not, I am probably physically depressed about all of this. I had all these grandiose plans that got obliterated post-diagnosis. Not that life stopped necessarily, but it slowed down more than I appreciate.

2. The masto and my meds. Both can cause fatigue. It's apparently tricky to get the right balance.

I saw my masto specialist this week and she suggested that I try a different therapy to combat the fatigue. ASPRIN. I love how I have this disabling disease that is primarily treated with over the counter drugs. In the process of applying for disability my lawyers asked me for my prescribing doctors. Now, I've got like, 10 doctors saying I need to be on disability for the time being, but they wanted prescribing doctors, which is so much harder since so many of the meds (claritin, zyrtec, zantac, benadryl, calcium, vitamin d) are OTC.

So yeah, my new line of defense against this painful fatigue is going to be baby asprin. I had to do a 24 hour urine histamine to get a base level for some hormone levels in my blood, and once that is sorted out, on to the asprin I go. I'm kind of scared since asprin is usually on the "do not want" list, but I'm trusting my doctor and the experiences of others on this one.

5 comments:

Emily said...

My dermatologist told me that Claritin should have no effect on brain function whatsoever, but I find that it puts me into a fog and makes it impossible for me to concentrate. And yet she wants me to start taking an antihistamine in the morning. She suggested Zyrtec, but I've never used it before. Which one do you find works the best and has the least side effects?

Bridget said...

honestly i only use the ketotifen for my antihistamine. i have to order it from Canaada as it isn't sold in the states

Evelyn said...

Emily, I take 20mg of Zyrtec but I take it at night because it gives me ringing in my ears. It doesn't make me sleepy though. I think I've just been using huge doses of antihistamines so often for so long I'm kind of accustomed? But IV benadryl knocks my socks off. Holy crap. I know a symptom of Zyrtec is drowsiness, but you just have to try it and see how you agree and how you handle it with antihistamines I think.

Bridget- is ketotifen an antihistamine or a mast cell stabilizer? Like, do you take gastrocrom with ketotifen or is it one of the other? Thanks.

Bridget said...

evelyn,

i take ketotifen (which is an antihistamine with mast cell stabilizing effects as well as gastrocrom)

Anonymous said...

i'm intrigued by your aspirin treatments - my doc told me to avoid aspirin bc it was a trigger, but is that why you are on the baby aspirin? bc it is low dose? how did it work?
melissa.